Thunderstorm Wind, New Castle
- When
- July 1, 4:20 PM EST
- Where
- New Castle County, Walker
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.350, -75.600
A severe thunderstorm pulled down large tree limbs and wires in Blackbird Hundred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm pulled down large tree limbs and wires in Blackbird Hundred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 2:15 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 315 PM EDT THU JUL 1 2004 .SHORT TERM...(TNGT THRU SAT) HIEST DPTS (ARND 70F) WERE NOTED OVR THE LWR SUSQ VLY AT ERY AFTN ..AND ISOLD TO SCT RW/TRW HAD FORMED JUST WEST OF THE CWA AND WL BE MOVG EWD THRU THIS AFTN INTO OUR AREA WHICH SPORTS A WARM HUMID AND MDTLY UNSTABLE AMS WITH LI/S IN THE -2 TO -5 RANGE...ETA EVEN FCSTS -6 BY 00Z. CAPES ARE IN THE 1500-2000 RANGE, AND OTHER TRW WERE FORMING ALG THE SEABREEZE FNT. INTERACTIONS AMONG BOUNDARIES CUD LEAD TO AT LEAST SCT ACTIVITY INTO THE EVENING. WITH MDT INSTABY, GOOD DIRECTIONAL SHEAR, AND DECENT CAPES, WL ADD ENHANCED WORDING FOR THE WRN TWO-THIRDS OF THE CWA, WHERE WL HAVE 30 POPS...AND KEEP 20 POPS CLOSER TO THE CST. AT MID AFTN...AT PRESS TIME...AT LEAST ONE CELL WCNTRL PTNS OF THE CWA WAS NEAR SVR LEVELS. AND...AS FNT MOVS TO THE CST DURG TNGT, WL CONT WITH A SLGT CHC RW/TRW OVRNGT. PWATS ARE NOT EXCESSIVLEY HI, BUT THERE CUD BE SOME LCLY HEAVY RAINS AS WELL THIS AFTN/EVE. TROF REMAINS ALG THE COAST FRI, SO WL KEEP A CHC RW/TRW FRI AFTN THINKING MAINLY A DIURNAL EFFECT. THEN, DRY THRU SAT NGT. && .LONG TERM...(SAT NGT THRU THU NGT) AS NEXT WRMFNTL BNDRY RETURNS NEWD SUN, WL KEEP IN THE CHC POPS SUN AFTN AND NITE. ASSCD CDFNT GRDLY MOVS THRU THE CWA MON/MON NITE... WITH CHC POPS CONTDD THRU MON NITE. RESPITE FOR TUE AS SOMEWHAT OF A RIDGE IS POISED ALG THE CST, BUT SRN SXNS MAY RETAIN HIR LO LVL MSTR SO MAY NEED TO WATCH ANY DIURNAL ACTIVITY THERE. WL RETAIN THE CHC POPS TUE NGT INTO WED NGT WITH NEXT S/WV AND ATTENDANT WEAK FNT... THEN DRY THU. TEMPS...TYPICAL SUMMER-LIKE TMEPS TO CONT THRU THE PD...WITH NO ARGUMENTS FROM THE MOS GUIDANCE. && .MARINE...WEAK SOUTHERLY FLOW WILL CONTINUE OVER THE COASTAL WATERS THROUGH FRIDAY. A WEAK COLD FRONT IS EXPECTED TO CROSS THE NORTHERN PORTIONS OF THE COASTAL WATERS LATE FRI...THEN MOVE BACK NORTH ON SUN. A STRONGER COLD FRONT WILL APPROACH FROM THE WEST MON...AND AN INCREASE IN WIND AHEAD OF THIS FRONT CAN BE EXPECTED BEGINNING LATE SUN. EXCEPT FOR SCATTERED THUNDERSTORMS AROUND THE AREA DURING THE AFTERNOONS...BASICALLY TRANQUIL WEATHER IS EXPECTED THROUGH THE WEEKEND. && .AVIATION...BASICALLY VFR CONDITIONS INTO THE EARLY MORNING HOURS ON SAT. SOME SCATTERED THUNDERSTORMS POPPING UP AROUND THE CWA THIS AFTERNOON AND HAVE COVERED THAT WITH A CB GROUPING IN THE TEMPO GROUPS OF THE TAFS INTO THE EVENING HOURS. SOME MVFR CONDITIONS COULD DEVELOP DURING THE LATE OVERNIGHT HOURS WITH FOG. && .PRELIMINARY POINT TEMPS/POPS... MPO 60 81 55 81 / 30 30 10 10 ABE 65 86 61 84 / 30 30 10 10 RDG 65 86 63 84 / 30 30 10 20 PHL 70 88 70 87 / 30 30 10 10 12N 63 85 61 84 / 30 30 10 10 SMQ 64 87 61 86 / 30 30 10 10 TTN 68 87 65 86 / 30 30 10 10 MIV 67 86 65 86 / 20 30 20 20 N55 68 79 67 81 / 20 30 20 20 ACY 67 85 66 86 / 20 30 20 10 ILG 69 87 67 86 / 30 30 20 20 DOV 69 85 68 86 / 30 30 20 20 GED 69 85 68 87 / 30 30 20 20 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. && CORRECTED WORDING IN MARINE PORTION OF AFD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 439 AM EDT THU JUL 1 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-021100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 439 AM EDT THU JUL 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON AND EVENING OVER THE AREA NORTH AND WEST OF PHILADELPHIA...INCLUDING THE POCONOS...LEHIGH VALLEY...BERKS COUNTY...NORTHWEST NEW JERSEY...AND THE NORTHERN AND WESTERN SUBURBS OF PHILADELPHIA. A COLD FRONT APPROACHING FROM THE NORTHWEST WILL HELP TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. A FEW OF THE STORMS MAY BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. THE THREAT FOR SEVERE WEATHER WILL END LATER THIS EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. SZATKOWSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 PM EDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG AVON-BY-THE-SEA 40.19N 74.02W
07/01/2004 MONMOUTH NJ EMERGENCY MNGR
POWER LINES DOWN IN MANASQUAN.
0330 PM LIGHTNING BRICK TOWNSHIP 40.06N 74.11W
07/01/2004 OCEAN NJ AMATEUR RADIO
2 PEOPLE STRUCK BY LIGHTNING.
0310 PM HAIL BRICK TOWNSHIP 40.06N 74.11W
07/01/2004 0.88 INCH OCEAN NJ TRAINED SPOTTER
&&
AMCThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417034.